If You Use This Medication, Throw It Away Now, FDA Says

·3 min read

It's often hard to tell if a new medication is working initially. In the first few days of using a new prescription, you may not notice significant improvements in the condition you're trying to treat. However, in the case of one common prescription, you may find yourself not only noticing changes in your condition, but serious health issues, as well. Now, the U.S. Food&Drug Administration (FDA) is telling customers to stop using this popular medication immediately. Read on to discover if your medication is affected and what to do if you have this prescription at home.

RELATED: If You Use Any of These OTC Medications, Throw Them Out Now, Maker Says.

Teligent Pharma, Inc. is recalling four lots of lidocaine.

On Oct. 12, the FDA announced that Teligent Pharma, Inc. was voluntarily recalling five lots of Lidocaine HCl Topical Solution 4%.

The topical anesthetic, which is used to numb the mucus membranes in the mouth, nose, and adjacent portions of the GI system, was distributed in the U.S. and Canada. The prescription was packaged in 50-ml. screw-cap glass bottles which are printed with NDC number 52565-009-50 or 63739-997-64. The affected lot numbers are 13262 (expiration date 03/2022), 14217 (expiration date 08/2022), 13058 (expiration date 02/2022), 13768 (expiration date 05/2022), and 16306 (expiration date 01/2024).

For the latest recall news delivered straight to your inbox, sign up for our daily newsletter!

The medication is being pulled for super potency.

The affected lidocaine is being pulled from the market after 18-month stability testing revealed that it had super potency, potentially exposing users to a higher dose of the medication than they were prescribed. The recall statement warns that this could lead to lidocaine toxicity, a potentially fatal condition.

"If local anesthetic systemic toxicity is not recognized and treated quickly, severe morbidity and even death can result," the recall notice states, noting that this effect is more likely in children and older adults. Lidocaine toxicity can also cause symptoms including tingling and numbness of the tongue, blurred vision, ringing in the ears, dizziness, nervousness, paranoia, muscle twitching, seizures, abnormally slow heart rate or blood pressure, heart arrhythmia, unconsciousness, and coma, among others, according to experts from the Mayo Clinic Florida.

If you have the medication at home, get rid of it.

If you're in possession of the recalled lidocaine, stop using it immediately and get rid of it according to appropriate prescription disposal means. Many pharmacies will dispose of unwanted medications for you.

If you have questions related to the recall, you can also contact Teligent Pharma at 856-697-1441, followed by the star key, on weekdays from 8 a.m. to 5 p.m., or via email at Medical@teligent.com. The company is also notifying the medication's distributors and coordinating the return of the recalled products.

This isn't Teligent's only lidocaine recall this year.

On Aug. 30, the FDA announced that Teligent Pharma was recalling a single lot of 50-ml. bottles of Lidocaine HCl Topical Solution 4%.

That recall was also initiated due to the medication's super potency, which could potentially contribute to users' Lidocaine toxicity. Lidocaine subject to that recall, which can be identified by NDC number 52565-009-50, lot number 14218, and expiration date 09/2022, should be returned to its point of purchase.

RELATED: If You Take This Medication, Call Your Doctor Now, FDA Says.

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting